Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 60, NWS Midland/Odessa, TX

May 13, 2008Loving County, Texas

NWS Midland/Odessa, TX issued this red flag warning at May 13, 2008, 4:59 AM CDT for Loving County, Texas. It took effect at May 13, 2008, 10:00 AM CDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2008, 4:59 AM CDT (09:59 UTC)
In effect from
May 13, 2008, 10:00 AM CDT
Expired
May 13, 2008, 11:00 PM CDT
In force
13 hr
Issued by
NWS Midland/Odessa, TX

County Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 132 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4314 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 130959
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 AM CDT TUE MAY 13 2008

...A RED FLAG WARNING IS IN EFFECT FROM THIS MORNING THROUGH THIS
EVENING FOR THE DAVIS AND GUADALUPE MOUNTAINS...THE SOUTHEAST NEW
MEXICO PLAINS...THE MARFA PLATEAU...THE UPPER TRANS PECOS... AND THE
VAN HORN CORRIDOR...

.DISCUSSION...CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP AGAIN
TODAY AND PERSIST THROUGH THIS EVENING AS RELATIVE HUMIDITIES FALL
BELOW 5 PERCENT. MOUNTAIN WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR
45 MPH CAN BE EXPECTED WHILE WINDS IN THE ADJACENT PLAINS BLOW AT
20 TO 25 MPH. DANGEROUS FIRE CONDITIONS CAN STILL BE EXPECTED
ACROSS THE REMAINDER OF THE REGION DESPITE SUSTAINED WINDS LESS
THAN 20 MPH AS AFTERNOON RELATIVE HUMIDITIES DROP BELOW 10
PERCENT.

NMZ114-115-TXZ057>059-074-258-132100-
/O.UPG.KMAF.FW.A.0055.080513T1500Z-080514T0400Z/
/O.NEW.KMAF.FW.W.0060.080513T1500Z-080514T0400Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-
DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS-
459 AM CDT TUE MAY 13 2008 /359 AM MDT TUE MAY 13 2008/

...RED FLAG WARNING IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 11 PM CDT /10 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 11 PM CDT /10 PM MDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST AND WEST WINDS OF 25 TO 35 MPH WITH A FEW GUSTS NEAR 45
MPH AND MINIMUM HUMIDITIES BELOW 5 PERCENT ARE ALREADY DEVELOPING IN
THE MOUNTAINS THIS MORNING AND WILL CONTINUE INTO THIS EVENING.
WINDS IN THE ADJACENT PLAINS CAN BE EXPECTED IN THE 2O TO 25 MPH
RANGE. 

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

$$

TXZ080-132100-
/O.NEW.KMAF.FW.W.0060.080513T1500Z-080514T0400Z/
MARFA PLATEAU-
459 AM CDT TUE MAY 13 2008

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 11 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO
11 PM CDT THIS EVENING. 

SOUTHWEST AND WEST WINDS OF 20 TO 25 MPH WITH A FEW GUSTS NEAR 35
MPH AND MINIMUM HUMIDITIES BELOW 5 PERCENT WILL DEVELOP THIS
MORNING AND CONTINUE INTO THIS EVENING. FIRE DANGER REMAINS VERY
HIGH.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

$$
1 follow-up statement
000 
WWUS84 KMAF 131857
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT TUE MAY 13 2008

...A RED FLAG WARNING IS IN EFFECT THROUGH THIS EVENING FOR THE
DAVIS AND GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS...
THE MARFA PLATEAU...THE UPPER TRANS PECOS...AND THE VAN HORN
CORRIDOR...FOR VERY DRY AND WINDY CONDITIONS ALONG WITH VERY HIGH
FIRE DANGER...

...FIRE WEATHER WATCH IS IN EFFECT FOR THE TRANS PECOS WEDNESDAY
FOR VERY DRY AND WINDY CONDITIONS ALONG WITH VERY HIGH FIRE
DANGER...

TXZ058-074-080-140500-
/O.NEW.KMAF.FW.A.0056.080514T1500Z-080515T0000Z/
/O.CON.KMAF.FW.W.0060.000000T0000Z-080514T0400Z/
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
157 PM CDT TUE MAY 13 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL
11 PM CDT THIS EVENING. 

SOUTHWEST AND WEST WINDS OF 20 TO 30 MPH WITH A FEW GUSTS FROM 35
TO 40 MPH AND HUMIDITIES 5 TO 10 PERCENT WILL PERSIST INTO THE 
EVENING. WINDS IN THE ADJACENT PLAINS CAN BE EXPECTED IN THE 2O TO
25 MPH RANGE. POOR RECOVERY IS EXPECTED OVERNIGHT.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WEDNESDAY ACROSS
MUCH OF THE TRANS PECOS WITH MINIMUM HUMIDITY NEAR 10 PCT AND WINDS
OF 15 TO 25 MPH AND HIGHER GUSTS ARE FORECAST. THE FIRE DANGER
WILL BE VERY HIGH.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

$$

NMZ114-115-TXZ057-059-258-140400-
/O.CON.KMAF.FW.W.0060.000000T0000Z-080514T0400Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
LOVING-GUADALUPE MOUNTAINS-
157 PM CDT TUE MAY 13 2008 /1257 PM MDT TUE MAY 13 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/
THIS EVENING...

SOUTHWEST AND WEST WINDS OF 25 TO 35 MPH WITH A FEW GUSTS FROM 45
TO 60 MPH AND HUMIDITIES FROM 5 TO 10 PERCENT WILL PERSIST INTO THE
EVENING. POOR RECOVERY IS EXPECTED OVERNIGHT.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

$$

TXZ075-079-081-082-140500-
/O.NEW.KMAF.FW.A.0056.080514T1500Z-080515T0000Z/
PECOS-PRESIDIO VALLEY-BIG BEND AREA-TERRELL-
157 PM CDT TUE MAY 13 2008

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. 

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WEDNESDAY ACROSS
MUCH OF THE TRANS PECOS WITH MINIMUM HUMIDITY NEAR 10 PCT AND WINDS
OF 15 TO 25 MPH AND HIGHER GUSTS ARE FORECAST. THE FIRE DANGER
WILL BE VERY HIGH.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 13, 4:16 AM CDT, 43 minutes earlier.

Area forecast discussion, May 13, 4:16 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 AM CDT TUE MAY 13 2008

.DISCUSSION...
ALL MODELS HAVE BEEN STRUGGLING WITH THE EVOLUTION OF THE GENERAL
WEATHER PATTERN THE NEXT SEVERAL DAYS. FIRST OF ALL...THE DRYLINE
HAS PUSHED FURTHER WEST THAN EXPECTED...AND IF THIS HAPPENS AGAIN
TONIGHT THEN THAT WOULD AFFECT POPS. SECOND...THE UPPER LOW IS
DIGGING SOUTH INTO ARIZONA...ALSO FURTHER WEST THAN PREVIOUSLY
EXPECTED. WITH THE LOW SO FAR WEST THE UPPER LEVEL RIDGE IS NOT
ABLE TO BUILD EAST WHICH COULD ALLOW FOR A SECOND S/W TROF TO DIG
DOWN THE FRONT RANGE OF THE ROCKIES AND ULTIMATELY CUTOFF OVER THE
DESERT SOUTHWEST. THESE TWO DEVELOPMENTS HAVE FORCED SOME CHANGES
TO THE FORECAST.

DRYLINE WILL RAPIDLY MIX EAST TODAY DROPPING DEWPOINTS DOWN VERY
LOW. A COLD FRONT WILL SAG SOUTH INTO THE NORTHERN PERMIAN BASIN
BUT WILL HOLD UP STATIONARY AND NOT MOVE THROUGH ON WED. THIS IS
DUE TO THE UPPER LOW TAKING A NEW TRAJECTORY ACROSS SOUTHERN
ARIZONA BEFORE LIFTING EAST-NORTHEAST INTO WEST TEXAS. THE MORE
NORTHERLY PATH WILL SET UP MAX PRESSURE FALLS NORTH OF THE BASIN
HOLDING UP THE FRONT TILL THE LOW PASSES EAST AND NORTHWEST FLOW
IN ITS WAKE SHOVES IT ON SOUTH. UNCERTAINTY IN THE FRONT/DRYLINE
INTERACTION POINT IS MAKING IT HARD TO NAIL DOWN POPS TUE NIGHT
AND ESPECIALLY WED. WHAT ONCE LOOKED TO BE A COOLER AND MORE MOIST
DAY ON WED NOW COULD TURN INTO ANOTHER FIRE WEATHER DAY WITH MOST
OF THE AREA SOUTH OF THE FRONT AND REMAINING VERY DRY.

THE FRONT FINALLY MOVES THROUGH WED NIGHT BRINGING COOLER TEMPS
BUT THE SECOND S/W THAT WAS TO FOLLOW AND CONTINUE BRINGING RAIN
CHANCES TO MUCH OF THE BASIN...NOW APPEARS AS THOUGH IT WILL BE
CUTOFF TO OUR WEST...LEAVING POPS ALONG THE MOUNTAINS AND NOT
PROGRESSING VERY FAR EAST. THIS PATTERN SHOULD CONTINUE INTO THE
WEEKEND BEFORE THE LOW KICKS EAST. UNTIL THEN EXPECT CLOUDS...POPS
OUT WEST...AND BELOW NORMAL TEMPS UNTIL UPPER RIDGING CAN
REESTABLISH ITSELF AGAIN.

HENNIG

&&

.FIRE WEATHER...
VERY DRY AIR WILL BE SEEN ACROSS THE ENTIRE AREA TODAY AS A
DRYLINE RAPIDLY MIXES EAST...THE QUESTION IS HOW STRONG WILL THE
WINDS BE. UPGRADED THE WATCH TO A WARNING WITH WINDS 20 TO 25 OR
30 MPH A PRETTY GOOD BET IN THE WESTERN ZONES. WINDS COULD
APPROACH 20 MPH IN THE BASIN BUT DO NOT FEEL CONFIDENT ENOUGH IN
IT TO ISSUE THAT FAR EAST. A DRYLINE WILL RETREAT WEST TONIGHT ONLY
ABOUT AS FAR AS A MAF TO FST LINE...WITH AREAS TO THE WEST
EXPERIENCING POOR MOISTURE RECOVERY. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE BUT
SHOULD BE ROOTED IN DEEP MOISTURE AND BE GOOD RAIN PRODUCERS. THE
DRYLINE WILL MOVE EAST AGAIN WEDNESDAY AND WITH A FRONT HOLD
FURTHER NORTH THAN EARLIER THOUGHT...COULD MAKE WED A FIRE WEATHER
DAY AS WELL. RIGHT NOW IT APPEARS MUCH OF THE AREA WILL MEET THE
RH CRITERIA BUT THE WINDS MAY BE A BIT WEAK. THE COLD FRONT
FINALLY MOVES THROUGH MOST OF THE AREA WED NIGHT REDUCING THE FIRE
WEATHER THREAT FOR THE TIME BEING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              93  62  79  54  /  10  40  20  20
CARLSBAD NM                92  57  80  50  /  10  20  20  10
DRYDEN TX                  94  65  91  58  /  10  30  20  10
FORT STOCKTON TX           94  62  87  55  /  10  20  10  10
GUADALUPE PASS TX          79  49  70  53  /   0  10  20  10
HOBBS NM                   91  56  77  50  /  10  20  20  10
MARFA TX                   85  51  79  45  /   0  10  10  10
MIDLAND INTL AIRPORT TX    94  59  84  49  /  10  30  20  10
ODESSA TX                  94  59  83  49  /  10  20  20  10
WINK TX                    99  62  89  54  /  10  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM THIS MORNING TO 10 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 11 PM
     CDT /10 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
     LOVING...MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS
     PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

01/10
Hazardous weather outlook, May 13, 4:33 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 AM CDT TUE MAY 13 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
433 AM CDT TUE MAY 13 2008 /333 AM MDT TUE MAY 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AS A DRYLINE PUSHES EASTWARD ACROSS WEST TEXAS TODAY...DRY AND
WINDY CONDITIONS WEST OF THE DRYLINE WILL HEIGHTEN CRITICAL FIRE
WEATHER CONCERNS ACROSS SOUTHEAST NEW MEXICO...THE GUADALUPE AND
DAVIS MOUNTAINS AND MUCH OF SOUTHWEST TEXAS WEST OF THE PECOS
RIVER THIS AFTERNOON AND EVENING. IN ADDITION...A FEW DRY LIGHTNING
STRIKES ARE POSSIBLE ACROSS THE DAVIS MOUNTAINS...BIG BEND AND
LOWER TRANS PECOS REGIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONTINUED DRY AND BREEZY CONDITIONS ACROSS MUCH OF WEST TEXAS AND
SOUTHEAST NEW MEXICO WILL RESULT IN ELEVATED FIRE WEATHER CONCERNS
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:34 PM CDTHigh Wind WarningMAFEddy10 hr
May 13, 1:57 PM CDTFire Weather WatchMAFPecos, Terrell13 hr

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.